Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Hastings, NE

June 9, 2018Buffalo County, Kearney County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 9, 2018, 10:50 PM CDT for Buffalo County, Kearney County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 10:50 PM CDT (03:50 UTC)
Expired
Jun 9, 2018, 11:30 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Kearney County, NE

The radar

The Grand Island radar (KUEX), 64 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KGID 100350
SVRGID
NEC019-099-100430-
/O.NEW.KGID.SV.W.0113.180610T0350Z-180610T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1050 PM CDT SAT JUN 9 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kearney County in south central Nebraska...
  South central Buffalo County in south central Nebraska...

* Until 1130 PM CDT

* At 1049 PM CDT, a severe thunderstorm was located just 
  southwest of Kearney, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mainly rural areas just south of Kearney. 

This includes Interstate 80 between mile markers 267 and 282.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4070 9891 4057 9891 4057 9918 4066 9918
      4066 9920 4068 9920
TIME...MOT...LOC 0349Z 267DEG 13KT 4062 9915 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
3 follow-up statements
116 
WWUS53 KGID 100402
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1102 PM CDT SAT JUN 9 2018

NEC019-099-100430-
/O.CON.KGID.SV.W.0113.000000T0000Z-180610T0430Z/
Kearney NE-Buffalo NE-
1102 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN KEARNEY AND SOUTH CENTRAL BUFFALO COUNTIES...

At 1100 PM CDT, a severe thunderstorm was centered just south of 
Kearney, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mainly rural areas just south of Kearney, along and south of the 
Platte River. 

This includes Interstate 80 between mile markers 269 and 282.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4070 9891 4057 9891 4057 9915 4066 9916
      4067 9916 4068 9914
TIME...MOT...LOC 0400Z 265DEG 13KT 4063 9910 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
253 
WWUS53 KGID 100415
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1115 PM CDT SAT JUN 9 2018

NEC019-100424-
/O.CAN.KGID.SV.W.0113.000000T0000Z-180610T0430Z/
Buffalo NE-
1115 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUFFALO COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning appears it will 
stay just south of the Buffalo-Kearney County line. The city of 
Kearney is no longer in the threat. 

LAT...LON 4065 9905 4065 9899 4066 9898 4066 9896
      4065 9891 4057 9891 4059 9905
TIME...MOT...LOC 0414Z 272DEG 17KT 4062 9898 

$$

NEC099-100430-
/O.CON.KGID.SV.W.0113.000000T0000Z-180610T0430Z/
Kearney NE-
1115 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTH CENTRAL KEARNEY COUNTY...

At 1114 PM CDT, a severe thunderstorm was located 7 miles southeast
of Kearney, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Kearney County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4065 9905 4065 9899 4066 9898 4066 9896
      4065 9891 4057 9891 4059 9905
TIME...MOT...LOC 0414Z 272DEG 17KT 4062 9898 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
683 
WWUS53 KGID 100422
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1122 PM CDT SAT JUN 9 2018

NEC099-100430-
/O.EXP.KGID.SV.W.0113.000000T0000Z-180610T0430Z/
Kearney NE-
1122 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KEARNEY COUNTY
WILL EXPIRE AT 1130 PM CDT...
                
The storm which prompted the warning has rapidly weakened below 
severe limits in the last 10 minutes, and no longer poses an 
immediate threat to life or property. Therefore the warning will be 
allowed to expire.  

However small hail and gusty winds are still possible with this 
thunderstorm, and re-intensifcation cannot be ruled out within the 
next half hour.  

LAT...LON 4065 9905 4065 9899 4066 9898 4066 9896
      4065 9891 4057 9891 4059 9905
TIME...MOT...LOC 0420Z 267DEG 13KT 4062 9895 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:13 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 6:13 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
613 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 347 PM CDT Sat Jun 9 2018

This evening...
It's a hot one out there with many places getting back into the
90s, especially across Kansas. Most forecast models are dry for
this evening, but the chance of an isolated early evening
thunderstorm is not zero, but maybe more like 10 percent. We have
a weak frontal boundary/wind shift boundary located over our
northeastern forecast area that is the dividing line between
southerly winds and light and variable winds, between lower to mid
90s and upper 80s. There has been some cloud development in this
area, but no thunderstorms so far, although we can't rule out an
isolated thunderstorm through early evening along this general
boundary area.

Tonight...
The low level jet really gets ramped up with a 45-50kt wind at 850
mb. The nose of this low level jet and focus for possible
thunderstorms should primarily be to the northeast of our forecast
area, but again can not rule out a very isolated thunderstorm in
our forecast area, and if it happened it would probably be across
our northeastern zones.

Sunday...Not a lot to say here outside of dry and hot with heat
index values around 100.

.LONG TERM...(Sunday night through Saturday)
Issued at 347 PM CDT Sat Jun 9 2018

Monday...A rather strong cold front will swing across the area,
but the timing with a morning/early afternoon frontal passage is
not good for us to see thunderstorms. Therefore, the thunderstorms
will likely not form until late Monday afternoon and evening once
the front is already southeast of our forecast area. It will be
rather breezy out of the north northwest Monday afternoon behind
the front and the winds may be stronger than currently forecast.

Tuesday...The entire area will be on the cool side of the front
and it should be a dry and rather pleasant day in the lower 80s
southern Nebraska to the mid 80s northern Kansas.

Wednesday through Saturday...
The pattern will not change much during this time with an upper
ridge over the southern plains and an upper trough across the
northwestern United States. We will see little short waves break
off and track across the northern plains and we could see some off
and on small chances for rain, but nothing that really stands out
as a slam dunk for rain right now. Regarding temperatures, we
should not be too bad on Wednesday with highs primarily in the
80s, but 90s seem likely for most locations as we end the work
week with the warm ridge trying to nose in here from the southern
plains.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 606 PM CDT Sat Jun 9 2018

Both terminals should remain VFR through the forecast period.
Surface winds will fluctuate between E and SE with inverted
surface trough in the area. Main issue should be development of
low level jet overnight so will continue mention of LLWS between
04Z and 12Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Ewald
Hazardous weather outlook, Jun 9, 9:49 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
949 PM CDT Sat Jun 9 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
949 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated thunderstorms are possible through midnight, mainly south
of Interstate 80 and north of the Kansas state line. Any storms
that develop are expected to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday afternoon, heat index values near 100 degrees will again
be possible across portions of the outlook area.

Periodic thunderstorm chances return to the forecast Tuesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Ewald

In the hours before

Special weather statement, Jun 9, 10:13 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
1013 PM CDT SAT JUN 9 2018

NEZ061-073-074-100345-
Buffalo NE-Phelps NE-Kearney NE-
1013 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...
NORTHWESTERN KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 1045 PM
CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or 13 miles north of Holdrege, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney, Elm Creek, Odessa and Riverdale.

This includes Interstate 80 between mile markers 255 and 271.

LAT...LON 4067 9942 4070 9942 4079 9917 4054 9904
      4051 9939 4068 9945
TIME...MOT...LOC 0313Z 253DEG 10KT 4063 9933

ADP
Special weather statement, Jun 9, 10:46 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
1046 PM CDT SAT JUN 9 2018

NEZ061-074-100415-
Buffalo NE-Kearney NE-
1046 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNEY AND SOUTH
CENTRAL BUFFALO COUNTIES UNTIL 1115 PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or 7 miles southwest of Kearney, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney.

This includes Interstate 80 between mile markers 266 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 9922 4073 9900 4073 9895 4065 9895
      4056 9896 4057 9918 4066 9918 4066 9922
TIME...MOT...LOC 0346Z 267DEG 13KT 4062 9918

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:13 PM CDTSpecial Weather StatementGIDPhelps32 min
Jun 9, 10:46 PM CDTSpecial Weather StatementGIDKearney29 min
Jun 10, 12:24 AM CDTSpecial Weather StatementGIDGreeley51 min
Jun 10, 1:16 AM CDTSpecial Weather StatementGIDNance44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.